Autoreactivity is highly prevalent in patients with multiple intolerances to NSAIDs.Ann Allergy Asthma Immunol. 2002 May; 88(5):468-72.AA
A subset of drug-allergic patients show a marked propensity to react against several, chemically unrelated nonsteroidal anti-inflammatory drugs (NSAIDs). The pathogenesis of such multiple drug reactions is unclear. Approximately 30% of patients with chronic idiopathic urticaria, a condition frequently characterized by autoreactivity on autologous serum skin test (ASST), experience flares of hives after taking chemically unrelated NSAIDs.
To detect whether a clinically unapparent autoreactivity may represent the nonspecific mechanism facilitating drug-induced histamine release in patients with a history of urticaria/angioedema induced by several, chemically unrelated NSAIDs.
Thirty-six adults with a history of acute NSAID-induced urticaria (22 with multiple NSAID sensitivity [MNS]; 14 with single NSAID sensitivity [SNS]; and 20 atopic controls without a history of drug allergy) underwent ASST. Sera from 14 MNS and 4 SNS subjects (all ASST-positive) underwent histamine release assay with basophils from normal donors. Sera from five MNS patients were tested on autologous basophils as well.
Twenty of 22 (91%) MNS subjects versus 5 of 14 (36%) SNS subjects were positive on ASST (P < 0.01). No atopic control was ASST-positive. Sera from 4 of 14 (29%) MNS patients versus 0/4 SNS subjects (P = NS) induced significant histamine release from basophils of normal donors. The use of autologous basophils did not significantly change these results.
Most patients with multiple NSAID intolerance and approximately one-third of those with single NSAID hypersensitivity are characterized by the presence of circulating histamine-releasing factors. Their nature is still unclear, but the fact that only a minority of sera from ASST+ subjects were able to induce histamine release from normal basophils in vitro suggests that these factors might not differ from those involved in most patients with chronic urticaria. These factors might play a relevant pathogenic role in NSAID-induced urticaria reactions.